Alabama, 2024Drought in Alabama, February 1 to 6, 2024
February 1 to 6, 2024 · NWS BMX · 2 events in 2 counties and zones
Lingering drought conditions across Central Alabama improved during January, with only two counties remaining in Severe (D2) drought by February. Continued heavy rainfall across Central Alabama in early February dropped all areas below D2 by February 6.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering drought conditions across Central Alabama improved during January, with only two counties remaining in Severe (D2) drought by February. Continued heavy rainfall across Central Alabama in early February dropped all areas below D2 by February 6.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 10:25 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 31, 10:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1025 PM CST Wed Jan 31 2024
...New AVIATION...
.SHORT TERM...
(Rest of Tonight)
Issued at 905 PM CST WED JAN 31 2024
We have a clear satellite across C AL and for that matter all of
AL this evening. This is thanks to a surface high pressure ridge
extending from Nova Scotia to S TX. The forecast is in decent
shape tonight with light to near calm winds, look for lows from
the mid/upper 20s NE portions of C AL to lower 30s S. We should
remain with a clear sky tonight with some cirrus to move into the
area during the afternoon Thursday.
08
Previous short-term discussion:
(This afternoon through Thursday)
Issued at 1118 AM CST WED JAN 31 2024
A deep ridge axis extends northward through the Central CONUS with
high surface pressure centered over the Lower MS River Valley. Dry
north to northwest flow with expansive subsidence will result in
sunny and clear skies through much of the short term period. There
are some low-level clouds creeping into the northeast this morning,
but guidance shows those clouds eroding over the next few hours due
to afternoon mixing. Despite being under cold air advection, daytime
temperatures will warm into the 50s north to near 60F in the south
this afternoon. Clear and calm conditions will support cold
overnight temperatures with lows in the upper 20s north to lower 30s
south. Flow will become more zonal aloft tomorrow as the ridge loses
amplitude and moves across the region. This will result in a slight
warming trend with most areas reaching the lower 60s tomorrow
afternoon under mostly sunny skies.
86/Martin
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 226 PM CST WED JAN 31 2024
Model guidance remains consistent with pattern evolution in the
long term, including the system arriving over the weekend. Models
did slow down the arrive of rainfall, and trimmed back rain
chances by about 6 hours. Rainfall should arrive from southwest to
northeast after sunset Saturday evening. Made minor adjustments to
temperatures, otherwise, no other changes were needed this
afternoon.
14
Previous long-term discussion:
(Thursday night through next Tuesday)
Issued at 200 AM CST WED JAN 31 2024
We'll be in a fairly broad split-flow Friday with an amplified deep-
layer ridge extending through the Mississippi River Valley, which is
gradually moving east with time. To our west, a strong Pacific jet
remains progged to extend through the California Baja into northern
Mexico. This jet axis will continue east this weekend, with a
disturbance forming across the Central and Southern Plains. This low
pressure system will remain mostly vertically stacked, as it draws
closer to our region Sunday morning. Operational guidance has
remained fairly consistent with this evolution, though is a bit
farther west (slower) tonight. Nonetheless, rain chance increase
from west to east Sunday morning as ascent ramps up, along with a
moisture axis/low-level jet moving into Central Alabama. The
occluded low pressure system will continue an east-southeast path
into Monday morning, though residual low-level moisture under the
upper-low will result in light rain/dreary weather through the
afternoon. I've kept chance PoPs for now despite little to no
QPF, at least this cycle. Drier, cooler air will move into the
area Monday night into Tuesday morning providing a period of
stable, slowly warming weather that will likely stick around
through mid next week.
40/Sizemore
&&
.AVIATION...
(06Z TAFS)
Issued at 1025 PM CST WED JAN 31 2024
A VFR forecast is expected for the next 24 hours with surface
ridging in control. The satellite remains clear across C AL. Some
cirrus will approach on Thu from the WSW during the afternoon,
but no low stratus is anticipated. Winds will be light/variable to
near calm with unrestricted visibilities.
08
&&
.FIRE WEATHER...
Dry condition are expected through Saturday, before the next
chance of rain arrives. Minimum RH values will be in the 34 to 50
percent range tomorrow thru Saturday, with lowest values in the
southeast each afternoon. 20ft winds will be light through
Thursday, less than 5mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 26 60 33 63 / 0 0 0 0
Anniston 28 60 36 65 / 0 0 0 0
Birmingham 30 59 37 64 / 0 0 0 0
Tuscaloosa 31 61 39 67 / 0 0 0 0
Calera 30 60 38 65 / 0 0 0 0
Auburn 31 59 39 65 / 0 0 0 0
Montgomery 31 61 38 66 / 0 0 0 0
Troy 32 63 39 68 / 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...08/86/Martin
LONG TERM....14/40/Sizemore
AVIATION...08
Hazardous weather outlook, Jan 31, 2:06 AM CST, 21 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
206 AM CST Wed Jan 31 2024
ALZ011>015-017>050-011115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
206 AM CST Wed Jan 31 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Blount
- When
- February 1, 12:00 AM CST to February 6, 12:00 AM CST
- Where
- Blount forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in early February.
Drought, Etowah
- When
- February 1, 12:00 AM CST to February 6, 12:00 AM CST
- Where
- Etowah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in early February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 1 to 2, 202465 kt wind · 48 events
- Drought in Iowa, February 1 to 29, 202444 events
- Heavy Snow in Colorado, February 1 to 4, 202437 events
- Drought in New Mexico, February 1 to 29, 202436 events
- Drought in Mississippi, February 1 to 29, 202421 events
- Drought in New Mexico, February 1 to 29, 202417 events
- Drought in Nebraska, February 1 to 29, 202416 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 4, 202412 events
- Drought in Tennessee, February 1 to 29, 202410 events
- Drought in Kansas, February 1 to 29, 20249 events
- Drought in Iowa, February 1 to 29, 20248 events
- Drought in Tennessee, February 1 to 29, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151848, 1151849.